Kansas, 2002

Tornado and Hail in Kansas, May 5, 2002

May 5, 2002 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:15 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, May 5, 3:15 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, May 5, 9:10 PM CST, 40 minutes before
KSZ008>011-020>023-033>037-048>052-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #230...

  NEMAHA                MARSHALL              CLAY
  RILEY                 POTTAWATOMIE          OTTAWA
  GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER IN TORNADO WATCH #230...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           MARYSVILLE

TORNADO WATCH #230 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            CLOUD

SOME CITIES STILL IN TORNADO WATCH #230...

  CONCORDIA
Local storm report, May 5, 9:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    9 SE MANHATTAN            KS    1 INCH HAIL
05/05/02   RILEY
Local storm report, May 5, 9:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    4 SW MAPLE HILL           KS    1 INCH HAIL
05/05/02   WABAUNSEE
Local storm report, May 5, 9:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    2 S MAPLE HILL            KS    .88 INCH HAIL
05/05/02   WABAUNSEE
Special weather statement, May 5, 9:42 PM CST, 8 minutes before
KSZ012-024>026-038>040-054>060-102>105-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
34...

  BROWN                 JACKSON               LYON
  COFFEY                ANDERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 39...

  EMPORIA               HIAWATHA

SEVERE THUNDERSTORM WATCH 39 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  JEFFERSON             SHAWNEE               WABAUNSEE
  DOUGLAS               OSAGE                 FRANKLIN

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 39...

  OTTAWA                LAWRENCE              TOPEKA
Special weather statement, May 5, 9:42 PM CST, 8 minutes before
KSZ012-024>026-038>040-054>060-102>105-060700-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
34...

  BROWN                 JACKSON               LYON
  COFFEY                ANDERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 34...

  EMPORIA               HIAWATHA

SEVERE THUNDERSTORM WATCH 34 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  JEFFERSON             SHAWNEE               WABAUNSEE
  DOUGLAS               OSAGE                 FRANKLIN

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 34...

  OTTAWA                LAWRENCE              TOPEKA

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Shawnee

When
May 5, 9:50 PM CST
Where
Shawnee County, Topeka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Hail, Republic

When
May 5, 9:54 PM CST
Where
Republic County, 3 mi S of Narka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.917, -97.417

Hail, Shawnee

When
May 5, 9:55 PM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Tornado, Washington

When
May 5, 10:11 PM CST
Where
Washington County, Mahaska
Rating
F0
Path length
0.1 mi
Path width
100 yd
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
39.983, -97.350

A tornado touched down in Mahaska and produced considerable damage to homes and buildings.

Hail, Washington

When
May 5, 10:11 PM CST
Where
Washington County, Mahaska
Measured
2 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
39.983, -97.350

Large hail broke windows and damaged roofs and buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290889, 5290890, 5290891, 5290892, 5290893.